Alert archive / Maryland / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Baltimore/Washington

May 29, 2016Calvert County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 29, 2016, 9:39 PM EDT for Calvert County, Saint Mary's County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 9:39 PM EDT (01:39 UTC)
Expired
May 30, 2016, 12:30 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Calvert County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:55 PM EDTFLASH FLOODMorganza, MDBUSY CORNER ROAD CLOSED EAST OF MORGANZA TURNER ROAD DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WGUS51 KLWX 300139
FFWLWX
MDC009-037-300430-
/O.NEW.KLWX.FF.W.0014.160530T0139Z-160530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ST. MARYS COUNTY IN SOUTHERN MARYLAND...
  WEST CENTRAL CALVERT COUNTY IN SOUTHERN MARYLAND...

* UNTIL 1230 AM EDT

* AT 937 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS THE AREA. A TRAINED SPOTTER NEAR
  CLEMENTS REPORTED 3.5 INCHES OF RAIN SO FAR. ADDITIONAL HEAVY
  RAINFALL IS MOVING TOWARD THE WARNED AREA...WITH AMOUNTS UP TO ONE
  INCH IN ONE HOUR POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  PRINCE FREDERICK...HALLOWING POINT...SHERIDAN POINT...SAINT CLEMENTS
  BAY...GOLDEN BEACH...MECHANICSVILLE...MORGANZA...COMPTON...AVENUE...
  HELEN...OAKLEY...LOVEVILLE...CLEMENTS...OAKVILLE...ABELL...BARSTOW AND
  BUSHWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3823 7669 3823 7672 3822 7675 3823 7678
      3824 7680 3851 7673 3849 7669 3851 7667
      3853 7668 3853 7667 3856 7657

$$

ADS
2 follow-up statements
396 
WGUS71 KLWX 300250
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 PM EDT SUN MAY 29 2016

MDC009-037-300430-
/O.CON.KLWX.FF.W.0014.000000T0000Z-160530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARYS MD-CALVERT MD-
1050 PM EDT SUN MAY 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
NORTHWESTERN ST. MARYS AND WEST CENTRAL CALVERT COUNTIES...

AT 1046 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN HAS FALLEN OVER THE AREA. RAINFALL AMOUNTS WERE
ESTIMATED TO BE BETWEEN 2 AND 4 INCHES. THE HEAVIEST RAIN HAS MOVED
OUT OF THE AREA...BUT STREAMS AND CREEKS WILL CONTINUE TO RISE. THE
ST MARYS COUNTY 911 CENTER REPORTED THAT BUSY CORNER ROAD WAS CLOSED
EAST OF MORGANZA TURNA ROAD DUE TO HIGH WATER. FLASH FLOODING IS
EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRINCE FREDERICK...HALLOWING POINT...SHERIDAN POINT...SAINT CLEMENTS
BAY...GOLDEN BEACH...MECHANICSVILLE...MORGANZA...COMPTON...AVENUE...HELEN...
OAKLEY...LOVEVILLE...CLEMENTS...OAKVILLE...ABELL...BARSTOW AND BUSHWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3823 7669 3823 7672 3822 7675 3823 7678
      3824 7680 3851 7673 3849 7669 3851 7667
      3853 7668 3853 7667 3856 7657

$$

BJL
662 
WGUS71 KLWX 300402
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 AM EDT MON MAY 30 2016

MDC009-037-300411-
/O.CAN.KLWX.FF.W.0014.000000T0000Z-160530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARYS MD-CALVERT MD-
1202 AM EDT MON MAY 30 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ST. MARYS AND WEST
CENTRAL CALVERT COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.

LAT...LON 3823 7669 3823 7672 3822 7675 3823 7678
      3824 7680 3851 7673 3849 7669 3851 7667
      3853 7668 3853 7667 3856 7657

$$

BJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 29, 9:18 PM EDT, 21 minutes earlier.

Area forecast discussion, May 29, 9:18 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
918 PM EDT SUN MAY 29 2016

.SYNOPSIS...
Tropical Depression Bonnie will slowly weaken as it lingers along
the Carolina coast through at least Monday. High pressure will
build across the northeastern United States through the middle of
the week. A cold front will aproach the east coast at the end of
the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A plume of moisture has ejected north within theta-e ridge axis
positioned along the eastern North Carolina/Virginia coast onto
the Delmarva peninsula. Warm rain processes have resulted in some
generous rainfall rates, in keeping with an environment containing
precipitable water of 2 inches. The plume generally set up
along/just east of I-95. However, the last few frames from
mosaiced radar loops suggest that the widespread showers beginning
to break apart. That is especially true across southeastern
Virginia.

Recent HRRR/RAP runs initializing decently, and suggest that the
overnight hours will be substantially drier than the late
afternoon and early evening. Am still a bit concerned about
isentropic lift and moisture convergence to the north of Bonnie,
so will not go as dry east of the Blue Ridge...but will
taper/trend PoPs down from categorical to likely for the overnight
hours. Believe that deep moisture will be lacking in the mountains
as lower dewpoint advect east, and will trend down to a dry
forecast overnight in the Appalachians/Potomac Highlands.

Given the tropical air mass and moist ground/low levels, as rain
departs fog may develop considering the lack of air movement. Am
keeping the wording patchy at this point. Altered hourly
temperature forecasts to account for rain-cooled air, but the
effect on low temperature forecast minimal.

Since the area where a Flash Flood Watch was posted earlier is
still receiving rainfall with the highest rates, will leave that
as is for now. Will monitor trends for the rest of the evening,
and then determine its fate.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
 Energy associated with Bonnie will split off from the main area
of low pressure and round the western fringe of the ridge, getting
caught up with the passing trough and move through the Mid-
Atlantic during the day. This will act as a trigger for afternoon
convection across the CWA Monday with plenty of moisture and
warmth leading to increased instability. Shear still on the weaker
side so thinking it will just be another day of pulsey
thunderstorms for areas west of the I-95 corridor. To the east
where the bulk of the upper level forcing looks to align will be
more persistent showers with embedded thunderstorms.

Monday night ridging from the west begins to build in as high
pressure returns at the surface. The precip will begin to taper
off from west to east with the building subsidence.

Many areas will see dry weather on Tuesday, though showers will be
possible central Virginia into southern Maryland depending on how
far north the remnants of Bonnie push. 12Z guidance is keeping
these remnants to the south on the Carolina coast through midweek
so not anticipating the precip to push much further north/west.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Low pressure over the North Carolina coast will slowly move
north- northeast along the Mid-Atlantic coast Wednesday into
Thursday. Moisture advection will allow for showers and
thunderstorms for both days... but it will mainly depend on
location of the low pressure system.

Slow moving cold front will approach from the west late on Thursday
into early Friday... and move across our CWA later on Friday. Front
will stall through Saturday to our east as upper trough over
the Great Lakes pushes east. These systems will allow for a
continued pattern of showers and thunderstorms through the end of
this period.

High temperatures will be in the upper 70s and low to mid 80s... and
low temperatures in the 50s and 60s.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As tropical showers overspread the terminals, ceilings and
visibilities did lower...just not consistently. Flight conditions
either MVFR or VFR at this time, but a few patches of IFR remain
lurking. Am covering it with TEMPO groups thru 3Z at DCA/BWI,
which are the two terminals at greatest risk of seeing a heavier
shower for the next couple of hours.

Radar trends and recent meso-model runs suggesting that showers
may be becoming more scattered overnight. If that does pan out,
then the humid air mass and little wind should combine to support
fog development. Either way, conditions seem favorable for
deteriorating flight conditions. The only terminals where
overnight IFR advertised are DCA and BWI, which is where rain has
been most persistent. AM keeping MVFR elsewhere. That is certainly
subject to change.

Although a few showers or thunderstorms remain possible on
Monday, the deeper moisture will depart. Therefore, the TAFs
suggest that conditions improve back to VFR on Monday.
Limited/brief restrictions possible, as does a return for
nocturnal fog Monday night.

VFR conditions expected for Tuesday through Friday, with some
showers and thunderstorms possible, bringing periods of sub-VFR
conditions.

&&

.MARINE...
Generally, winds expected to remain below SCA values through
Tuesday. Periods of showers remain probable through Monday
morning, and then possible for the rest of Monday. Winds will be
variable through the period.

For the rest of the week, the gradient remains rather light. Winds
should mainly be at or below 10 kt.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ011-013-014-016.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ057.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS
NEAR TERM...HTS/Sears
SHORT TERM...Sears
LONG TERM...IMR
AVIATION...HTS/IMR
MARINE...HTS
Hazardous weather outlook, May 29, 7:36 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT SUN MAY 29 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
736 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AREAS OF MODERATE RAINFALL...WITH EMBEDDED HEAVY RAINFALL...IS
EXPECTED TONIGHT. LOCALIZED FLOODING IS POSSIBLE. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR KING GEORGE...CHARLES...PRINCE
GEORGES...ANNE ARUNDEL...AND SOUTHERN BALTIMORE COUNTIES INCLUDING
BALTIMORE CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, REPORTS
OF FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
736 PM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AREAS OF MODERATE RAINFALL...WITH EMBEDDED HEAVY RAINFALL...IS
EXPECTED TONIGHT EAST OF THE BLUE RIDGE. LOCALIZED FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, REPORTS
OF FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED.

HTS

Nearby

Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.